Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Severe bladder pain and spasms,urethra closed off,severe adhesion problems

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3390 Questions
I started having bladder problems after having a cage put in my lower back. I now have such severe bladder pain and bladder spasms I am curled up on the floor crying. I've been to 2 urologist the 2nd one ran 2 test and it showed that my urethra was closed off (or something of that nature). I had a bladder suspension surgery about 8 or 9 years ago and she thought cutting the sling to free the bladder might help but I also have severe adhesion problems from over 30 laporoscopies (for endometriosis and adhesion) so there is some concern about adhesions causing some problems. She had me scheduled for surgery and called me several days later saying she doesn't feel comfortable doing the surgery so she is sending me to a 3rd urologist. The pain is getting unbearable. They are keeping me on a constant antibiotic because I do not empty hardly any of my bladder and a keep uti's without them. Any advice, theories, questions to ask this next Dr? Any help appreciated I've been through enough and I'm only 39.
Posted Tue, 1 May 2012 in Liver and Gall Bladder
Answered by Dr. Raju A.T 19 hours later

Thanks for your query ,

After having read through the details i would like to consider possiblility of
Neurogenic Bladder in you.I have come to this based on the history where you
had many pelvic surgeries in past. The nerve supplying the bladder could probably been injured during the above mentioned surgeries and now resulting in the symptoms you have like severe bladder pain and bladder spasms.

Bladder relaxants like oxybutynin or propantheline will help here , antibiotics are must
for the reason you forementioned.

Also the blockade in the urethra due to Stricture ( narrowing of the urethral meatus ) oradhesions could be the cause here . Hence have to be ruled out by a Micturation cystourethrography .

In either of the cases the symptoms you have could be brought down by medications like oxybutynin or propantheline. Ask about the same with the urologist.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.

Disclaimer: The Expert’s advice is provided for general informational purposes only and SHOULD NOT be relied upon as a substitute for sound professional medical advice, as a complete assessment of an individual has not taken place. Please consult your nearest physician before acting on it. The advice is not valid for medico-legal purposes also.
Above answer was peer-reviewed by
Follow-up: Severe bladder pain and spasms,urethra closed off,severe adhesion problems 4 days later
I was so impressed with your answer. Thank you very much! I have had a cystoscopy and urodynamic testing done. The test you mentioned Micuration cystourethrography would that show if adhesions were playing apart in all this? I'm assuming this is a different test than the 2 I mentioned?

What are oradadhesions?

Is it possisble to get a kidney infection while taking the antibiotics? I've been having a lot of pain on both sides of my back but it could be from the cage. It's just a different pain.

Again I thank you for giving me some excellent advice. I wish you were my Dr.
Answered by Dr. Raju A.T 12 hours later

Thanks for following up,

The Urodynamic and Cystoscopy studies are different from the Micturation cystourethrography , here in this test a person's urethra and urinary bladder is watched while the person urinates (voids). The technique consists of passing a small tube into the bladder in order to fill the bladder with a radiopaque liquid (a "contrast" or "contrast agent", typically cystografin). Under fluoroscopy (real time x-rays) the radiologist watches the contrast enter the bladder and looks at the anatomy of the patient. Based on the movement or stagnance of the contrast the position of possible stricture ( narrowing in the urethra ) can be made.

But since i suspect the neurogenic problem more than a stricture in you a better Urodynamic study shall give good insights into your problem.

Adhesions are bands of fibrous tissue grown without any pattern around the areas involved in the surgeries previously ( scar tissue ), , these adhesions can do rarely present problems like you have. ( I am sorry i meant " or adhesions" not oradhesions).

Yes there are possibilities of getting infections even when you are on antibiotics as in some the infection causing agent may not be sensitive to the antibiotic on.The pain you have could be a symptom of infection , A urine routine or a urine culture can help in diagnosing the infection and to put you on right treatment..

Hope I have answered your query. If you have any follow up queries I will be available to answer them.
Above answer was peer-reviewed by
Follow-up: Severe bladder pain and spasms,urethra closed off,severe adhesion problems 2 days later
I have only one other thing I wanted to ask. About 2 years ago I went in for a root canal that turned in to a bone infection. It was a front lower tooth but the infection was in the front and the lower left jaw. He gave me over 600 antibiotics. With no relief and a good case of thrush I went to my regular Dr. He asked how did my dentist know I had a bone infection to which I said I don't know and he then ordered a bone scan which showed it had spread to the other side. My Dr put me on a different antibiotic. I ended up with c.deficil and was treated. Ever since then I get thrush at the drop of the hat. Being on these antibiotics to keep from gettings infections with the bladder problems has caused another case of thrush. My question is after having to take Nystatin liquid (I've also been the tablets and the 1 pill at the same time (maybe Diflucan)) for so long and so many times (approx 20 times in a year). I have been on the liquid now for over a month and I still have thrush and what feels like splits in my tongue. Can you become immune to the Nystatin and it not work as well (it's actually getting worse). Or is it from taking the antibiotic? It's hard to eat anything and anything carbonated sets my mouth .
Thank you again for your help!
Answered by Dr. Raju A.T 14 hours later

Yes, here both resistance to the Nystatin and frequent antibiotics can be the cause of recurrent thrush .

The development of resistance in the fungus frequently encountered issue specially with Thrush.
Frequent antibiotics will kill most of the commensal bacterias ( normal bacterial flora which are responsible for local immunity )in oral cavity and other parts of the body and result in opportunistic infections like Thrush.Do avoid antibiotics specially local .

Try treating the thrush with better and newer anti-fungals like Voriconazole , it has best results in a resistant case.

Do mouthwash with CHLORHEXIDINE solution it will reduce the symptoms and hold the infection from worsening.

Wish you Good health,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor